Kentucky, 2013Damaging Winds and Heavy Rain in Kentucky, September 1, 2013
September 1, 2013 · NWS PAH · 3 events in 2 counties and zones
This severe weather episode is a continuation of the one that began on the evening of August 31. A short line of storms accelerated southward across the Pennyrile region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This severe weather episode is a continuation of the one that began on the evening of August 31. A short line of storms accelerated southward across the Pennyrile region. These storms were in advance of a weak cold front that extended from central Indiana westward along Interstate 70 to the Mississippi River. The storms moved through a moderately unstable air mass with mixed-layer capes between 1000 and 2000 j/kg. A large area of stratiform rain in the wake of the squall line caused some minor flooding in the Henderson area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 7:12 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 31, 7:12 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT Sat Aug 31 2013
.UPDATE...
ISSUED AT 810 PM CDT SAT AUG 31 2013
Watching storms rapidly develop and organize along and just north of
Interstate 70 in Illinois. These storms are moving to the
southeast and seem to be holding together, despite cells that have
tried to move toward the CWA earlier tonight. 18Z NAM/GFS indicate the
boundary located to our north, will be sliding south over the next
few hours and by 06Z, it should be poised just northwest of our
northern tier counties. It appears the storms will continue
heading southeast and start impacting our CWA/region around/after
03Z or so. The 18Z GFS and NAM show most of the activity affecting
southern IL and southwest IN prior to 06Z. 00Z LAPS data indicates
plenty of instability left and a weakened cap, especially in SE IL
and SW IN. Besides heavy downpours and frequent lightning, some of
these cells will have the potential to produce damaging winds and
some hail. The storms near St. Louis have already produced some
wind damage. May need to locally extend the severe thunderstorm
watch if these storms become more potent.
&&
.SHORT TERM...(This Evening through Monday Night)
ISSUED AT 313 PM CDT SAT AUG 31 2013
Bonafide heat advisory day today over much of the area. Not sure
what is going on at KPOF, its temperatures seem too low and
dewpoints too high given surrounding obs. Looks like an isolated
thunderstorm will be possible right along the east edge of the
forecast area late this afternoon. Brief heavy rain and frequent
lightning would be the main concerns. The other area of immediate
concern will be in the northwest mainly over Perry county
Illinois. Lots of mixing has resulted in dewpoints down into the
60s and temperatures near 100. Not sure if anything will be able
to sustain itself over that area, but isolated damaging winds
would be possible in this area if a storm can develop.
The main boundary is well north of the area across central
Illinois with a triple point/low along it near KBMI. Most of the
12Z guidance brings convection south/southeast off this boundary
and into the Quad State tonight. The timing and location of the
best chances is still in doubt, but feel that much of the area
will remain dry potentially through 03Z, then all bets are off.
Will keep pops at 20-40 across the area tonight, mainly east of
the Mississippi River. Locally heavy rainfall and frequent
lightning will be the primary concerns tonight.
The 12Z GFS and NAM are in agreement in pushing any overnight
convection south and east of the area fairly early in the
morning, and then leaving the area dry through the day. The real
cold front will not approach the area until the evening, so would
not be at all surprised to see a replay of today, with sweltering
heat through the afternoon, and then convection moving southeast
through the area Sunday night. Decided to leave a slight chance
through the entire area during the mid to late afternoon, and then
spread better pops, up to 50 percent, southeast through the area
through the night. Once again locally heavy rainfall will be the
primary concerns Sunday/Sunday night.
The front will make it at least to the Ohio River by 12Z Monday.
Figure most of the convection will be southeast of the area by
sunrise Monday, but will leave just a slight chance over the
southeast near the front Monday morning, and then go dry Monday
afternoon and night.
Will let the evening shift clean up the Heat Advisory this evening
to mention only Sunday's heat, which should be every bit as bad as
today over much of the area. Some 105-110 will be possible, with
virtually all areas at least 100. Monday will be much cooler, albeit
near normal for the beginning of September. So Labor Day will be
the choice day of the weekend for outdoor activities. Night time
lows will be mild tonight and Sunday night, but Monday night will
see some more legitimate cooling, with some upper 50s possible
along I-64.
.LONG TERM...(Tuesday through Saturday)
ISSUED AT 313 PM CDT SAT AUG 31 2013
Much cooler and drier air will move into the heartland for the
extended forecast. High confidence in the extended forecast with
good continuity among the models.
High pressure will build into the region mid week bringing light
winds...low humidity...and much cooler temperatures. Temps will be
well below normal for this time period. In fact went a few degrees
cooler than the extended init yielded on both highs and lows. Also
used forecast sounding for dew points which was drier than previous
fcst but the latest init supported the lower dew points very
well...especially late in the fcst. By Thursday another front
approaches the area but gets weaker with each model run. The latest
model runs actually wash the front out before it gets here. Either
way it would be a dry frontal passage if it did hold together.
Temperatures start to moderate toward normal in the latter half of
the work week. The models are trying to bring in another cold front
early next week but it stalls before getting here. In addition the
models are flip flopping with the system next week...thus low
confidence for that system.
&&
.AVIATION...
ISSUED AT 615 PM CDT SAT AUG 31 2013
H7 TEMPS AOA 10C APPEAR TO BE CAPPING NEAR TERM ENVIRO...BUT
NEARBY BOUNDARYS MOVING IN/ALONG WITH EXISTING UPSTREAM CONVECTION
COULD POP CAP LATER THIS EVENING. WILL INCLUDE SCATTERED DEBRIS
CLOUDS BUT NO POPS FOR NOW/THIS ISSUANCE. POSSIBILITIES AGAIN
EXIST TMRW PM SIMILARLY BUT WONT HAVE THAT MENTION THIS ISSUANCE
AS IT COULD BE LATER IN THE EVENING AS WELL.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 6 PM CDT Sunday FOR ILZ075>078-080>094.
MO...HEAT ADVISORY until 6 PM CDT Sunday FOR MOZ076-086-087-100-
107>112-114.
IN...HEAT ADVISORY until 6 PM CDT Sunday FOR INZ081-082-085>088.
KY...HEAT ADVISORY until 6 PM CDT Sunday FOR KYZ001>016-018>020.
&&
UPDATE...CWHazardous weather outlook, Aug 31, 9:42 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1042 PM CDT SAT AUG 31 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1042 PM CDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A SLIGHT RISK OF SEVERE STORMS CONTINUES OVERNIGHT FOR SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS...AND NORTHWEST KENTUCKY.
THE MAIN HAZARD EXPECTED FROM ANY SEVERE STORMS...SHOULD THEY
OCCUR...WILL BE DAMAGING WIND. LARGE HAIL IS POSSIBLE. HEAVY RAIN
AND DEADLY LIGHTNING WILL ACCOMPANY ANY STRONG OR SEVERE STORM.
REMEMBER THAT A HEAT ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING.
REFER TO THE ADVISORY FOR DETAILS ON HEAT INDICES THAT HAVE BEEN
RUNNING NEAR AND ABOVE 105 DEGREES PRECEDING AND CONTINUING
THROUGH THE HOLIDAY WEEKEND.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE OF THUNDERSTORMS CONTINUES IN THE FORECAST THROUGH
EARLY LABOR DAY. THE BEST CHANCE OF STORMS WILL BE SUNDAY NIGHT.
BRIEF HEAVY RAIN...GUSTY WINDS...AND LIGHTNING WILL BE THE MAIN
EXPECTED HAZARDS WITH STORMS. ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE LATE SUNDAY INTO SUNDAY NIGHT. IF THAT
OCCURS...DAMAGING WINDS LOOK TO BE THE MAIN ASSOCIATED SEVERE
WEATHER HAZARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED IF SEVERE WEATHER OCCURS.
In the hours before
Special weather statement, Aug 31, 9:27 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT SAT AUG 31 2013
INZ082-088-010430-
PIKE IN-SPENCER IN-
1027 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR PIKE AND NORTHEASTERN SPENCER
COUNTIES IN SOUTHWEST INDIANA UNTIL 1130 PM CDT...
AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WASHINGTON TO 7
MILES EAST OF JASPER...AND MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
PETERSBURG...WINSLOW...SANTA CLAUS...DALE AND GENTRYVILLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 31, 10:45 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT SAT AUG 31 2013
ILZ078-083-087-INZ081-082-085>088-KYZ014-018-019-010530-
DAVIESS KY-GALLATIN IL-GIBSON IN-HENDERSON KY-PIKE IN-POSEY
IN-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-WHITE IL-
1145 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE AND WABASH COUNTIES
IN SOUTHEAST ILLINOIS...AND GALLATIN COUNTY IN SOUTHERN ILLINOIS...
AND WARRICK...GIBSON...PIKE...POSEY...SPENCER AND VANDERBURGH
COUNTIES IN SOUTHWEST INDIANA...AND HENDERSON...NORTHERN DAVIESS AND
NORTHERN UNION COUNTIES IN NORTHWEST KENTUCKY UNTIL 1230 AM CDT...
AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKLAND CITY TO NEW
HARMONY...AND MOVING EAST AT 30 MPH. ADDITIONAL STORMS FROM
BOONVILLE TO SANTA CLAUS WERE MOVING SOUTH AT 30 MPH. THESE TWO
CLUSTERS OF STORMS WILL BE MERGING OVER SOUTHWEST INDIANA.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. HEAVY RAIN WILL OCCUR AS WELL...AND
MAY CAUSE LOCALIZED FLOODING.
ESTIMATED 50 MPH WINDS WERE REPORTED AS STORMS MOVED THROUGH
CROSSVILLE ILLINOIS IN WHITE COUNTY AT 1133 PM.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MOUNT VERNON...OAKLAND CITY...PETERSBURG...MORGANFIELD...
BRECKINRIDGE CENTER...MELODY HILL...EVANSVILLE...HENDERSON...
CHANDLER...BOONVILLE...NEWBURGH...ROCKPORT...OWENSBORO...
UNIONTOWN...HAUBSTADT...BLAIRSVILLE...WINSLOW...DARMSTADT...
LYNNVILLE AND KASSON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, Aug 31, 10:49 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST CROSSVILLE 38.16N 88.06W
08/31/2013 E65 MPH WHITE IL TRAINED SPOTTER
&&
DLLLocal storm report, Aug 31, 10:51 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM TSTM WND DMG PRINCETON 38.36N 87.57W
08/31/2013 GIBSON IN TRAINED SPOTTER
NUMEROUS LARGE LIMBS DOWN.
&&
DLLLocal storm report, Aug 31, 11:51 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 AM CDT SUN SEP 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG EVANSVILLE 38.09N 89.93W
08/31/2013 RANDOLPH IL LAW ENFORCEMENT
SEVERAL TREES DOWN AND POWER OUTAGES IN THE GREATER
EVANSVILLE AREA.
&&
CTNLocal storm report, Aug 31, 11:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1254 AM CDT SUN SEP 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG EVANSVILLE 37.98N 87.54W
08/31/2013 VANDERBURGH IN LAW ENFORCEMENT
SEVERAL TREES DOWN AND POWER OUTAGES IN THE GREATER
EVANSVILLE AREA.
&&
CTNThunderstorm Wind, Muhlenberg
- When
- September 1, 12:07 AM CST
- Where
- Muhlenberg County, Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -87.220
A few trees were blown down in Bremen, including one that landed on a power line.
Thunderstorm Wind, Muhlenberg
- When
- September 1, 12:32 AM CST
- Where
- Muhlenberg County, Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -87.180
A few trees were blown down in Greenville.
Heavy Rain, Henderson
- When
- September 1, 12:34 AM CST to 3:30 AM CST
- Where
- Henderson County, Henderson to Corydon
- Reported by
- Emergency Manager
- Coordinates
- 37.830, -87.580
County emergency management officials reported some roads were covered by water. A rainfall amount of 2.71 inches was measured just east of Henderson in about three hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468309, 468312, 474594.